Arkansas, 2011

Winter Storm in Arkansas, February 8 to 9, 2011

February 8 to 9, 2011 · NWS TSA · 7 events in 7 counties and zones

A strong upper level disturbance moved from the northwestern United States southeastward into the Southern Plains on the 8th and 9th. Snow developed across the region during the evening hours of the 8th and continued through the 9th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance moved from the northwestern United States southeastward into the Southern Plains on the 8th and 9th. Snow developed across the region during the evening hours of the 8th and continued through the 9th. Widespread light to moderate snow fell across northwestern and west-central Arkansas and bands of very heavy snow developed.

Much of northwestern Arkansas received more than a foot of snow while portions of Benton, Washington, and Madison Counties picked up about two feet of snow. Many roads were impassable as blowing and drifting snow resulted in two to four foot snow drifts. Two eldery people died from heart attacks while shoveling snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 8, 5:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 8, 5:27 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
527 PM CST TUE FEB 8 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... CONDITIONS WILL DETERIORATE THIS EVENING AND
OVERNIGHT AT ALL TAF SITES AS AN UPPER LEVEL STORM SYSTEM MOVES
ACROSS THE REGION. LIGHT SNOW WILL BEGIN THIS EVENING AT KBVO AND
SPREAD SOUTH EASTWARD DURING THE EVENING. HEAVY SNOW WILL LIKELY
BEGIN AROUND 6Z AT OKLAHOMA SITES AND SPREAD EASTWARD OVERNIGHT. BOTH
CEILINGS AND VISIBILITIES ARE EXPECTED TO FALL TO IFR OR LIFR
LEVELS AT ALL SITES DURING THE OVERNIGHT HOURS LASTING INTO THE
DAY WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 301 PM CST TUE FEB 8 2011/

DISCUSSION...
THE STAGE IS NOW SET FOR THE NEXT SNOWFALL EVENT
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
THERE HAS ALREADY BEEN A LITTLE BIT OF LIGHT SNOW
ACROSS PORTIONS OF NORTHEAST OKLAHOMA THIS AFTERNOON
BUT THE MAIN SHOW WILL BE TONIGHT INTO WEDNESDAY.
AREAS OF SNOW HAVE BEEN OCCURRING OVER KANSAS FOR
MUCH OF THE DAY IN A BROAD AREA OF ISENTROPIC LIFT
NORTH OF A SURFACE BOUNDARY THAT CURRENTLY SNAKES
ACROSS SOUTHERN OKLAHOMA.

THE CHANCES OF SNOW WILL BEGIN TO INCREASE ACROSS
THE AREA THIS EVENING AS THE MID-LEVEL SHORTWAVE
CURRENTLY OVER COLORADO BEGINS TO MOVE OUT ACROSS
THE PLAINS. THERE MAY BE A PERIOD OF RAIN ACROSS
SOUTHEAST OKLAHOMA THIS EVENING BEFORE A TRANSITION
TO SNOW TAKES PLACE OVERNIGHT. THE HEAVIEST SNOW WILL
TAKE PLACE LATE TONIGHT INTO WEDNESDAY MORNING ACROSS
MUCH OF THE AREA. THE SNOW WILL TAPER OFF WEDNESDAY
AFTERNOON AS THE MID-LEVEL SHORTWAVE EXITS THE AREA
TO THE EAST. IN GENERAL...4 TO 8 INCHES OF SNOW WILL
BE COMMON ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. THERE WILL BE LOCALLY HIGHER AMOUNTS AND RIGHT
NOW THE HEAVIEST SNOW TOTALS LOOK TO BE ALONG THE INTERSTATE
40 CORRIDOR SOUTH-SOUTHWEST OF TULSA WHERE 10 TO 12 INCHES OF
SNOW WILL BE POSSIBLE. THERE WILL BE SOME BLOWING AND DRIFTING
OF SNOW BUT NOT NEARLY ON THE MAGNITUDE OF LAST WEEK'S BLIZZARD.

IN THE WAKE OF THE SNOW STORM...BITTERLY COLD TEMPERATURES WILL
BE THE CONCERN AS AN ARCTIC HIGH PRESSURE SYSTEM BUILDS INTO THE
REGION. WEDNESDAY NIGHT INTO THURSDAY MORNING WILL BE THE COLDEST
AS SKIES BECOME MOSTLY CLEAR AND THE WINDS BECOME LIGHT. A WARM UP
IS EXPECTED TO TAKE PLACE OVER THE WEEKEND AND INTO NEXT WEEK AS
AN UPPER LEVEL RIDGE BUILDS OVER THE WESTERN UNITED STATES. WE WILL
SEE A WEAK COLD FRONT MOVE THROUGH THE REGION SUNDAY NIGHT INTO
MONDAY BUT IT SHOULD HAVE LITTLE IMPACT ON THE AREA'S WEATHER.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 6 PM WEDNESDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WINTER STORM WARNING UNTIL 6 PM WEDNESDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...06
Hazardous weather outlook, Feb 8, 5:01 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 PM CST TUE FEB 8 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
501 PM CST TUE FEB 8 2011

...WINTER STORM BEGINS TO IMPACT THE AREA LATER TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...ELEVATED.
	AREA...PRIMARILY EASTERN OKLAHOMA.
	ONSET...AFTER 10 PM.

	ADDITIONAL SIGNIFICANT SNOW ACCUMULATION WEDNESDAY.

	WIND CHILL.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...AFTER SUNSET.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
WIDESPREAD HEAVY SNOW CURRENTLY ACROSS SOUTHERN KANSAS WILL
SPREAD INTO NORTHEAST OKLAHOMA LATE THIS EVENING...WITH
SIGNIFICANT SNOW ACCUMULATIONS ACROSS PORTIONS OF EASTERN
OKLAHOMA BY SUNRISE WEDNESDAY.  THE HEAVY SNOW WILL CONTINUE
WEDNESDAY WHILE SHIFTING SOUTHWARD THROUGH THE DAY.  ADDITIONALLY...
SIGNIFICANT BLOWING AND DRIFTING OF SNOW WILL MAKE TRAVEL
TREACHEROUS AND HAMPER ROAD CLEARING EFFORTS.  A WINTER STORM
WARNING IS IN EFFECT FOR ALL OF EASTERN OKLAHOMA AND WESTERN
ARKANSAS THROUGH WEDNESDAY FOR THIS STORM SYSTEM.

GUSTY NORTHEASTERLY WINDS WILL DEVELOP OVERNIGHT ALONG AS
MUCH COLDER TEMPERATURES SURGE SOUTHWARD.  THIS WILL PRODUCE
DANGEROUS WIND CHILLS OVERNIGHT ACROSS MUCH OF NORTHEAST
OKLAHOMA AND FAR NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SIGNIFICANT WINTER WEATHER POTENTIAL...DANGEROUS
WIND CHILL POTENTIAL.
THURSDAY AND FRIDAY...DANGEROUS WIND CHILL POTENTIAL.
SATURDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A SIGNIFICANT WINTER STORM WILL BE ONGOING WEDNESDAY WITH
HEAVY SNOW IMPACTING ALL OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS.  THE SNOW WILL END FROM NORTHWEST TO SOUTHEAST
DURING THE DAY ON WEDNESDAY.

STRONG NORTHERLY WINDS WILL DEVELOP FOLLOWING THIS STORM
SYSTEM AND PRODUCE DANGEROUSLY COLD WIND CHILLS THROUGH
FRIDAY.  TAKE APPROPRIATE PRECAUTIONS DURING THIS TIME FRAME
IF OUTDOOR ACTIVITY IS REQUIRED.

A WARMING AND DRYING TREND WILL DEVELOP OVER THE WEEKEND
WITH TEMPERATURES RETURNING TO NEAR OR ABOVE NORMAL FOR
EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Benton

When
February 8, 8:00 PM CST to February 9, 1:30 PM CST
Where
Benton forecast zone
Reported by
Emergency Manager
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Twelve to twenty four inches of snow fell across the county.

Winter Storm, Carroll

When
February 8, 8:00 PM CST to February 9, 1:30 PM CST
Where
Carroll forecast zone
Reported by
Emergency Manager
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Ten to twenty inches of snow fell across the county.

Winter Storm, Washington

When
February 8, 11:00 PM CST to February 9, 1:30 PM CST
Where
Washington forecast zone
Deaths
0 direct, 2 indirect
Reported by
Emergency Manager
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Ten to twenty four inches of snow fell across the county.

Winter Storm, Madison

When
February 8, 11:00 PM CST to February 9, 1:30 PM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Ten to twenty four inches of snow fell across the county.

Winter Storm, Crawford

When
February 9, 2:00 AM CST to 1:30 PM CST
Where
Crawford forecast zone
Reported by
Emergency Manager

Six to ten inches of snow fell across the county.

Winter Storm, Franklin

When
February 9, 2:00 AM CST to 1:30 PM CST
Where
Franklin forecast zone
Reported by
Emergency Manager

Four to ten inches of snow fell across the county.

Winter Storm, Sebastian

When
February 9, 2:00 AM CST to 1:30 PM CST
Where
Sebastian forecast zone
Reported by
Emergency Manager

Four to six inches of snow fell across the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Washington2011-02-0982FemaleOutside/Open AreasIndirect
Winter Storm, Washington2011-02-0979MaleOutside/Open AreasIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286885, 286886, 286887, 286888, 286889, 286890, 286891.